Indiana, 2004

Flooding in Indiana, January 4, 2004

January 4, 2004 · NWS ILN · 11 events in 6 counties and zones

11 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jan 4, 1:31 AM EST, 11 hours 14 minutes earlier.

Area forecast discussion, Jan 4, 1:31 AM EST, 11 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
131 AM EST SUN JAN 4 2004

.DISCUSSION...
BROAD UPR LVL TROF OVR THE NATIONS MIDSECTION WITH OH VLY IN MOIST
SWRLY FLO. LATEST SFC MAP SHWS FNTL BNDRY FROM WRN PA THRU SRN OH...
ON THRU SRN IL AND SRN MO INTO SRN PLAINS. THIS FNT HAS STALLED OUT
PARALLEL TO MID AND UPR LVL FLO. RADAR SHWS AXIS OF ONGOING
CONVECTION ALONG AND JUST NORTH OF THIS FNTL BNDRY IN AXIS OF FAVORABLE
LO LVL CNVRGC. ILN 00Z PW AT 1.07 INCHES IS OVR 300 PERCENT OF
NORMAL. S/WV OVR THE SRN ROCKIES TO EJECT INTO PLNS TDA AND GRTLKS
TNGT. LO LVL JET INCRS TO 60-65KTS TDA ENHANCING LO LVL CONVERGENCE
WHICH IS EXPECTED TO PIVOT A LTL N INTO AREA WHERE 1 TO 2 INCHES OF
RAIN HAS FALLEN. PW/S ARE EXPECTED TO INCRS INTO 1.3 TO 1.4 RANGE
TDA. ETA/GFS SOLNS HAVE COME INTO BETTER AGREEMENT WITH ASSOCIATED
SFC LO EXPECTED TO BE OVR SW OH ERLY THIS EVENING. ALREADY GETTING
SOME MINOR REPORTS OF FLOODING AND EXPECT THIS TO GET WORSE WITH
PRECIP INCRSG IN COVERAGE AND INTENSITY. WL CONT FLOOD WATCH ACRS
THE ENTIRE AREA TDA.

NXT QUESTION REVOLVES ARND PRECIP TYPE ACRS THE NRN MIAMI VLY. LO
LVL WINDS REMAIN FROM THE NE WITH WAA ALOFT. THERMAL PROFILES SHW
POSITIVE AREA INCRSG TO ABV 300 J/KG. QUESTION IS ABOUT SFC TEMPS.
ETA HAS READINGS NEAR OR SLIGHTLY BLO 32 DEGS WHILE GFS KEEPS SFC
TEMPS WARMER. ETA 2M TEMPS HAVE A COLD BIAS SO WL NOT HIT FREEZING
RAIN AS HARD AS ETA SOUNDINGS WUD SUGG. WL INDICATE CHANGE OVER
DURG AFTN INTO EVE AND WL ISSUE A WINTER WX ADVISORY FOR THAT TIME
FRAME FOR NRN MIAMI VLY.

WAVE PIVOTS THRU TNGT AND CAA KICKS IN ACRS THE AREA. EXPECT MOST
OF DEEP MSTR TO BE OUT OF THE AREA BY THE TIME CHANGE OVER OCCURS.
FAVORABLE FLO OFF LM KICKS IN EARLY ON MON. WL CONT CHC FOR SNW
SHOWERS. HAVE TRENDED TEMPS DOWN ACRS THE AREA TNGT THRU TUE IN
ARCTIC AMS.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
IN...ALL COUNTIES FLOOD WATCH TONIGHT THROUGH SUNDAY AFTERNOON
KY...ALL COUNTIES FLOOD WATCH TONIGHT THROUGH SUNDAY AFTERNOON
OH...ALL COUNTIES FLOOD WATCH TONIGHT THROUGH SUNDAY AFTERNOON
OH034-035-026...WINTER WEATHER ADVISORY THIS AFTN AND EVENING

&&

RANDALL
Hazardous weather outlook, Jan 4, 5:35 AM EST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
535 AM EST SUN JAN 4 2004

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-041233-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
535 AM EST SUN JAN 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

HEAVY RAIN WILL CAUSE FLOODING.  FREEZING RAIN WILL OCCUR OVER WEST
CENTRAL OHIO THIS AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 flood. Local standard time, as filed.

Flood, Dearborn

When
January 4, 12:45 PM EST to 1:20 PM EST
Where
Dearborn forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.145, -84.973 (the zone’s center; the record gives no point)

A nearly stationary front produced widespread heavy rain across much of east central and southeast Indiana throughout the day. Many locations received two to four inches of rain, causing widespread flooding of roads and low-lying areas. Numerous creeks and streams rose out of their bank and many homes sustained basement flooding.

Flood, Dearborn

When
January 4, 3:30 PM EST to 3:40 PM EST
Where
Dearborn forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.145, -84.973 (the zone’s center; the record gives no point)

A nearly stationary front produced widespread heavy rain across much of east central and southeast Indiana throughout the day. Many locations received two to four inches of rain, causing widespread flooding of roads and low-lying areas. Numerous creeks and streams rose out of their bank and many homes sustained basement flooding.

Flood, Ripley

When
January 4, 3:30 PM EST to 3:40 PM EST
Where
Ripley forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.104, -85.262 (the zone’s center; the record gives no point)

A nearly stationary front produced widespread heavy rain across much of east central and southeast Indiana throughout the day. Many locations received two to four inches of rain, causing widespread flooding of roads and low-lying areas. Numerous creeks and streams rose out of their bank and many homes sustained basement flooding.

Flood, Franklin

When
January 4, 4:00 PM EST to 5:45 PM EST
Where
Franklin forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.415, -85.060 (the zone’s center; the record gives no point)

A nearly stationary front produced widespread heavy rain across much of east central and southeast Indiana throughout the day. Many locations received two to four inches of rain, causing widespread flooding of roads and low-lying areas. Numerous creeks and streams rose out of their bank and many homes sustained basement flooding.

Flood, Wayne

When
January 4, 4:15 PM EST to 5:45 PM EST
Where
Wayne forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.864, -85.010 (the zone’s center; the record gives no point)

A nearly stationary front produced widespread heavy rain across much of east central and southeast Indiana throughout the day. Many locations received two to four inches of rain, causing widespread flooding of roads and low-lying areas. Numerous creeks and streams rose out of their bank and many homes sustained basement flooding.

Flood, Fayette

When
January 4, 4:15 PM EST to 5:45 PM EST
Where
Fayette forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.640, -85.179 (the zone’s center; the record gives no point)

A nearly stationary front produced widespread heavy rain across much of east central and southeast Indiana throughout the day. Many locations received two to four inches of rain, causing widespread flooding of roads and low-lying areas. Numerous creeks and streams rose out of their bank and many homes sustained basement flooding.

Flood, Union

When
January 4, 4:15 PM EST to 5:45 PM EST
Where
Union forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.626, -84.925 (the zone’s center; the record gives no point)

A nearly stationary front produced widespread heavy rain across much of east central and southeast Indiana throughout the day. Many locations received two to four inches of rain, causing widespread flooding of roads and low-lying areas. Numerous creeks and streams rose out of their bank and many homes sustained basement flooding.

Flood, Wayne

When
January 4, 7:28 PM EST to 11:30 PM EST
Where
Wayne forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.864, -85.010 (the zone’s center; the record gives no point)

A nearly stationary front produced widespread heavy rain across much of east central and southeast Indiana throughout the day. Many locations received two to four inches of rain, causing widespread flooding of roads and low-lying areas. Numerous creeks and streams rose out of their bank and many homes sustained basement flooding.

Flood, Fayette

When
January 4, 7:30 PM EST to 11:30 PM EST
Where
Fayette forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.640, -85.179 (the zone’s center; the record gives no point)

A nearly stationary front produced widespread heavy rain across much of east central and southeast Indiana throughout the day. Many locations received two to four inches of rain, causing widespread flooding of roads and low-lying areas. Numerous creeks and streams rose out of their bank and many homes sustained basement flooding.

Flood, Union

When
January 4, 7:31 PM EST to 11:30 PM EST
Where
Union forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.626, -84.925 (the zone’s center; the record gives no point)

A nearly stationary front produced widespread heavy rain across much of east central and southeast Indiana throughout the day. Many locations received two to four inches of rain, causing widespread flooding of roads and low-lying areas. Numerous creeks and streams rose out of their bank and many homes sustained basement flooding.

Flood, Franklin

When
January 4, 7:37 PM EST to 11:30 PM EST
Where
Franklin forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.415, -85.060 (the zone’s center; the record gives no point)

A nearly stationary front produced widespread heavy rain across much of east central and southeast Indiana throughout the day. Many locations received two to four inches of rain, causing widespread flooding of roads and low-lying areas. Numerous creeks and streams rose out of their bank and many homes sustained basement flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380868, 5380869, 5380870, 5381252, 5381249, 5381250, 5381251, 5381253, 5381254, 5381255, 5381256.